Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Great Falls, MT

June 5, 2005Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 5, 2005, 6:39 PM MDT for Glacier County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 6:39 PM MDT (00:39 UTC)
Expired
Jun 5, 2005, 7:45 PM MDT
In force
66 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 166 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 060039
SVRTFX
MTC035-060145-
/O.NEW.KTFX.SV.W.0008.050606T0039Z-050606T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 PM MDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 745 PM MDT

* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF BLACKFOOT...MOVING NORTH
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BLACKFOOT BY 645 PM MDT

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 224 AND 239.

THIS INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 98 AND 110.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4846 11300 4844 11273 4876 11263 4879 11297

$$

THOMSON
2 follow-up statements
000 
WWUS55 KTFX 060113
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
713 PM MDT SUN JUN 5 2005

MTC035-060145-
/O.CON.KTFX.SV.W.0008.000000T0000Z-050606T0145Z/
GLACIER MT-
713 PM MDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MDT FOR
CENTRAL GLACIER COUNTY...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHEAST OF BLACKFOOT...MOVING NORTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BLACKFOOT.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4846 11300 4844 11273 4876 11263 4879 11297

$$

THOMSON
000 
WWUS55 KTFX 060144
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
743 PM MDT SUN JUN 5 2005

MTC035-060153-
/O.EXP.KTFX.SV.W.0008.000000T0000Z-050606T0145Z/
GLACIER MT-
743 PM MDT SUN JUN 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GLACIER COUNTY EXPIRES
AT 745 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE 
FROM THIS STORM...AS WELL AS PERIODS OF HEAVY RAIN.

LAT...LON 4846 11300 4844 11273 4876 11263 4879 11297

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT SUN JUN 5 2005

.DISCUSSION...
TONIGHT THROUGH TUESDAY...MAIN FOCUS FOR THE PERIOD WILL BE THE
STRONG STORM SYSTEM APPROACHING FROM THE PACIFIC NORTHWEST. THE 12Z
MODELS INITIALIZED PRETTY WELL THIS MORNING WITH RESPECT TO LONG AND
SHORT WAVES. THE MAIN DIFFERENCE BETWEEN THE NAM AND GFS IS THE NAM
PROGS A FARTHER SOUTH TRACK OF SHORT WAVE ENERGY THROUGH THE GREAT
BASIN. THIS IS GENERALLY SUPPORTED BY THE LONG WAVE PATTERN...AS
WELL AS GLOBAL GUIDANCE. WILL THEREFORE USE THE 12Z NAM FOR THIS
FORECAST PACKAGE.

TONIGHT...A SHORT WAVE TROUGH WILL EJECT THROUGH WESTERN MONTANA OFF
A CLOSED LOW ALONG THE PACIFIC NORTHWEST COAST. AT THE SURFACE...A
PACIFIC FRONT WILL ACCOMPANY THIS FEATURE...GETTING THROUGH MOST OF
THE ZONES BY MIDNIGHT. AHEAD OF THE FRONT...THE ATMOSPHERE WILL BE
MODERATELY UNSTABLE WITH SUFFICIENT SHEAR FOR A FEW SEVERE STORMS.
THE BIGGEST SEVERE THREAT WILL BE ALONG AND JUST AHEAD OF THE FRONT
DURING THE EVENING HOURS. A BROKEN LINE OF THUNDERSTORMS IS EXPECTED
TO ACCOMPANY THE FRONT POSING LARGE HAIL AND DAMAGING WIND THREAT.

MONDAY THROUGH TUESDAY...SEVERAL PIECES OF SHORT WAVE ENERGY WILL
RIDE THROUGH THE REGION AS THE PARENT UPPER LEVEL LOW SLOWLY MOVES
EAST THROUGH THE PACIFIC NORTHWEST. THE BEST LIFT WILL BE OVER THE
SOUTHWEST MOUNTAINS CLOSER TO BETTER DYNAMICS. WILL PLACE HIGH
CHANCE TO LIKELY POPS OVER THIS AREA. LOWER CHANCE POPS WILL BE KEPT
OVER THE PLAINS WHERE LIFT WILL BE A BIT MORE MARGINAL. TEMPERATURES
WERE LOWERED A FEW DEGREES DUE TO THE EXPECTED CLOUD COVER AN
PRECIPITATION. SCHAUMANN

TUESDAY NIGHT THROUGH SATURDAY...NO SIGNIFICANT CHANGES MADE TO THE
MEDIUM RANGE FORECAST. THE GENERAL PATTERN OF AN UPPER TROF OVER THE
AREA WILL HOLD WITH GENERALLY WET AND UNSETTLED CONDITIONS THROUGH
THE PERIOD. SOME AREAS MAY SEE HEAVY RAINFALL DEPENDING ON THE TRACK
OF THE UPPER LOW. TEMPERATURES WILL REMAIN BELOW SEASONAL
AVERAGES WEDNESDAY BEFORE SLOWLY WARMING TO SEASONAL VALUES BY
WEEKS END.

&&

.AVIATION...
UPDATED AT 1740Z
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON
HOURS. THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA EARLY THIS
AFTERNOON AND OVER THE ROCKY MOUNTAIN FRONT AS A SURFACE COLD FRONT
PUSHES EAST. THUNDERSTORMS WILL THEN MOVE EAST/NORTHEAST OUT OVER
THE PLAINS LATE THIS AFTERNOON AND INTO EARLY EVENING. SOME STORMS
MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL. THUNDERSTORM ACTIVITY
WILL END IN THE WEST AFT 02Z AND IN THE EAST AROUND 08Z. VFR
CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  60  41  62 /  70  20  20  20
CTB  43  61  39  61 /  70  20  20  20
HLN  48  61  43  61 /  60  30  30  30
BZN  44  58  36  56 /  60  40  40  40
WEY  37  52  30  50 /  50  40  40  40
DLN  39  55  34  53 /  50  40  40  50
HVR  50  65  43  68 /  50  30  30  30
LWT  48  59  38  60 /  50  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHAUMANN
LONG TERM....EMANUEL
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 5, 6:00 AM MDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 AM MDT SUN JUN 5 2005

MTZ008>012-014-015-044>055-061130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
600 AM MDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND
NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND
OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO
THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY
SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE
POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE
NEAR OR JUST ABOVE BANKFUL AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ013-061130-
CHOUTEAU-
600 AM MDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE SMALL STREAM FLOOD WARNING HAS BEEN EXTENDED UNTIL NOON FOR ALL
CREEKS AND STREAMS FLOWING OUT OF THE HIGHWOOD MOUNTAINS IN CHOUTEAU
COUNTY.

THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND
NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND
OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO
THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY
SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE
POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE
NEAR OR JUST ABOVE BANKFUL AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 5, 3:50 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HAYS                    47.99N 108.65W
06/05/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

0220 PM     HAIL             HAYS                    47.99N 108.65W
06/05/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

0328 PM     HAIL             5 SW AUGUSTA            47.44N 112.47W
06/05/2005  0.75 INCH        LEWIS AND CLARK    MT   PUBLIC

&&

MEIER
Local storm report, Jun 5, 4:11 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
411 PM MDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HAYS                    47.99N 108.65W
06/05/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

0220 PM     HAIL             HAYS                    47.99N 108.65W
06/05/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

0328 PM     HAIL             5 SW AUGUSTA            47.44N 112.47W
06/05/2005  0.75 INCH        LEWIS AND CLARK    MT   PUBLIC

0340 PM     HAIL             AUGUSTA                 47.49N 112.39W
06/05/2005  0.75 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

0340 PM     HAIL             1 SW AUGUSTA            47.48N 112.41W
06/05/2005  1.00 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

MEIER
Local storm report, Jun 5, 4:59 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HAYS                    47.99N 108.65W
06/05/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

0220 PM     HAIL             HAYS                    47.99N 108.65W
06/05/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

0328 PM     HAIL             5 SW AUGUSTA            47.44N 112.47W
06/05/2005  0.75 INCH        LEWIS AND CLARK    MT   PUBLIC

0340 PM     HAIL             AUGUSTA                 47.49N 112.39W
06/05/2005  0.75 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

0340 PM     HAIL             1 SW AUGUSTA            47.48N 112.41W
06/05/2005  1.00 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

0430 PM     HAIL             3 E AUGUSTA             47.49N 112.33W
06/05/2005  1.75 INCH        LEWIS AND CLARK    MT   PUBLIC

&&

MEIER
Local storm report, Jun 5, 6:09 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
609 PM MDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HAYS                    47.99N 108.65W
06/05/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

0220 PM     HAIL             HAYS                    47.99N 108.65W
06/05/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

0328 PM     HAIL             5 SW AUGUSTA            47.44N 112.47W
06/05/2005  0.75 INCH        LEWIS AND CLARK    MT   PUBLIC

0340 PM     HAIL             AUGUSTA                 47.49N 112.39W
06/05/2005  0.75 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

0340 PM     HAIL             1 SW AUGUSTA            47.48N 112.41W
06/05/2005  1.00 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

0430 PM     HAIL             3 E AUGUSTA             47.49N 112.33W
06/05/2005  1.75 INCH        LEWIS AND CLARK    MT   PUBLIC

0523 PM     HAIL             12 W FAIRFIELD          47.62N 112.24W
06/05/2005  1.00 INCH        TETON              MT   PUBLIC

            GROUND IS WHITE FROM HAIL

0535 PM     HAIL             10 W FAIRFIELD          47.62N 112.19W
06/05/2005  0.75 INCH        TETON              MT   PUBLIC

&&

MEIER

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:30 PM MDTSevere Thunderstorm WarningTFXTeton60 min
Jun 5, 6:44 PM MDTSevere Thunderstorm WarningTFXCascade61 min
Jun 5, 7:31 PM MDTSevere Thunderstorm WarningTFXTeton61 min
Jun 5, 8:03 PM MDTSevere Thunderstorm WarningTFXCascade42 min
Jun 5, 8:13 PM MDTSevere Thunderstorm WarningTFXChouteau63 min
Jun 5, 8:29 PM MDTSevere Thunderstorm WarningTFXPondera61 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.